It’s Saturday, 100(!) days ATN and 60 days into chemo.
Infusion #5 has come and gone, and in its typical unpredictable way seemed better (as in milder side-effects) than infusion #4. Maybe it’s because during infusion #4 we were in a cold spell, which magnified the cold-induced neuropathy. At the moment it’s rainy and warm. The nausea also seems more manageable this time around. Or maybe its because I added green tea back into my morning routine. (Green tea was demonstrated to have a chemo-protective effect in lab rats. Not wanting to defeat the purpose of chemo I stayed away from it, but since my oncologist said it’s ok to have a cup each morning I added it back. She also reminded me that I’m not a lab rat. I chose not to correct her on that point…)
I was pleasantly surprised to be feeling pretty good on Friday, and even more so since one of my college freshman quad mates was in the area for our 30th reunion and we managed to get together at the Stanford campus. (I didn’t sign up thinking I’d be out of commission for the weekend.) It’s strange how after 30 years we look the same, and in some ways it was like we were just coming back from Summer break…
Some non-chemo excitement
While there was no excitement on the chemo end, there was a late addition to the Lemony Snicket’s-like beginning of the journey. I had joked back then that I wouldn’t have been surprised if the house had burned down. No, the house didn’t burn down while I was at the infusion clinic. But the microwave gave it a good try while reheating my dinner Wednesday night. I was heating up some leftover brunch in a cardboard to-go box in the microwave while preparing some tea. Then I started smelling something burning. I glanced towards the microwave and saw that a corner of the to-go box was in flames! To be clear, this is not a common occurrence in my kitchen. Food does sometimes burn but not in a way that could threaten the house. I managed to pull the box out of the microwave and douse it in the sink while managing to salvage some of the food. (It acquired a smoky taste which wasn’t actually all that bad…)
JT has suggested that at the rate things are going I’ll soon be reduced to eating cereal. I’m already banned from using sharp objects in the kitchen after the Stanford ER incident.
(Since I can’t live without a microwave, especially since the cold-induced neuropathy also affects my throat, I was at Best Buy on Thursday picking up a brand new LG over-the-range microwave. The Samsung over-the-range’s control panel bit the dust a couple years ago but I never got around to replacing it, and the Insignia Fire-Starter Microwave was supposed to be “temporary.” Well both are now headed to the great appliance graveyard…)
The Rube Goldbergism of side-effect management
The one good thing about using a regimen of well-known drugs is that their side-effects are well-known and there’s a standard way of managing them. The whole thing seems kind of Rube-Golderg-ish though.
Nausea appears to be the primary side-effect of concern with FOLFOX, so they give me a pre-infusion IV of Dexamethasone (a steroid) and Zofran, and also Zofran in pill form to take on days 2 and 3. And if the Zofran isn’t sufficient then also take Compazine. But Zofran can cause constipation so I’m also to take Colace starting on the first day of infusion, and Senokot if things don’t seem to be moving along. Zofran can also cause headaches so make sure to keep some Tylenol handy (I suppose aspirin isn’t recommended since you don’t want any gastrointestinal bleeding while your platelet count could be low). Oh and the Colace could cause diarrhea so take Immodium at the first sign of any watery stool. And the Dexamethasone in the pre-infusion IV, which helps combat nausea as well as swelling of the body, can cause you to have problems sleeping. Apparently most people just stay awake (not a bad thing since you’ll feel crappy once the steroid wears off and its better to just sleep through that), but for some sleep aids might be in order.
Figuring out exactly when you should take each of the medications can be a bit of a challenge the first time around since the instructions are “take XXX if you feel YYY”. In my case I wasn’t really sure when to to take the Compazine during cycle 1 since my stomach would get mildly queasy but I didn’t feel anywhere close to throwing up. But after feeling much better after taking it I was much less hesitant to make use of it in the following cycles. I’m sure in the not too distant future the toilet will monitor my pee and poo and automatically send a message to that pump, which will dispense whatever drugs I need. (And I’m sure the whole pump contraption will be replaced when the Apple Watch Series X comes around…right all you people in Apple Health?)
I suppose I should be glad that there isn’t another set of medications to control the oxaliplatin-induced enhanced cold sensitivity. It’d probably go something like this: take Drug A starting on day 1. Drug A may cause your fingers to fall off, and if you start to notice that take Drug B, which will promote the growth of new fingers. If you notice more than 5 fingers on one hand then call your doctor so they can be removed. In addition if you have enhanced heat sensitivity while taking Drug A then take Drug C. Drug C may cause frostbite in your toes, in which case take Drug D and regularly check for any excess toes, which can be removed by your doctor at the same time excess fingers are removed.
I think I’ll just keep the gloves by the refrigerator for now.